Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 346, NWS Omaha, NE

September 2, 2002Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 2, 2002, 12:54 AM CDT for Saline County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2002, 12:54 AM CDT (05:54 UTC)
Expired
Sep 2, 2002, 1:45 AM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saline County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.4
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KOAX 020554
SVROMA
NEC151-020645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1254 AM CDT MON SEP 2 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 145 AM CDT

* AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FRIEND...OR ABOUT 19 MILES
  SOUTHEAST OF YORK...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRIEND AROUND 100 AM CDT
  DORCHESTER AROUND 125 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4075 9747 4057 9746 4057 9697 4070 9697

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM CDT, 10 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT SUN SEP 1 2002

FORECAST CONCERNS CHANCE FOR TSTMS TNGT AND MONDAY

ALTHOUGH LOW LEVEL CONVERGENCE APPEARS RATHER WEAK AS SURFACE TROF
ACROSS ERN SD INTO NW KS SLOWS EAST MVMNT AND WEAKENS IN RESPONSE TO
PRES FALLS LEE OF NRN RCKYS AS NEXT SGFNT UPSTREAM SHORTWAVE ACROSS
ALBERTA AND MT MOVES ESEWD...STILL SOME POTENTIAL FOR SHOWERS AND
THUNDERSTORMS OAVER AREA TNGT WITH MOIST AND UNSTABLE AIR MASS IN
PLACE AS WEAKER DOWNSTREAM SHORTWAVE FROM WRN SD INTO ERN CO MOVES
EWD. AS THIS VIGOROUS SHORTWAVE CONTINUES ESEWD ACROSS NRN PLAINS
INTO UPPER GREAT LAKES ON MONDAY RATHER STRONG CDFNT MOVES ACROSS
AREA MONDAY BRINGING CONTINUED CONCERN FOR TSTMS. HOWEVER TIME OF
FRONTAL PASSAGE ALONG WITH VEERING OF FLOW TO MORE SWLY WITH H85
DRYING AHEAD OF FNT AREA NEGATIVE FACTOR FOR WIDESPREAD TSTMS.
OVERALL WOULD APPEAR PTNS OF SE NEB AND SW IA HAVE HIER POTENTIAL
FOR TSTMS MON AFTN AND EARLY EVE. AFTER THIS CHANCE APPEARS MON
NIGHT AND TUE WILL BE DRY AS MORE STABLE AND DRIER AIR MASS TAKES
HOLD. SOME CHANCE FOR SHOWERS/TSTMS DEVELOPES BACK INTO AREA TUE
NIGHT INTO WED AS WMFNT LIFTS NWD WITH STRONG POSITIVE THETA E
ADVECTION. THU AND FRI OF EXTENDED PERIODS APEAR MAINLY DRY AND WARM
WITH NEXT CHC FOR SHOWERS AND TSTMS ABOUT SAT AS NEXT CDFNT
INDICATED TO MOVE INTO REGION.

.OMA...NONE.

WIESE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:48 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.